IN RECENT YEARS there has been an increase in the use of sodium diphenylhydantoin (Dilantin) for the treatment of cardiac arrhythmias. Among the main advantages for the use of diphenylhydantoin are its ready accessibility, relative safety, and the speed with which an effect is noted. Several papers regarding its indications and complications have been published. This report describes a complication not previously recorded of diphenylhydantoin used intravenously in the treatment of cardiac arrhythmias.
Report of a Case
An 85-year-old Negro woman was admitted to the hospital with a one-week history of progressive shortness of breath associated with a cough which produced white sputum. There was no hemoptysis or chest pain.Physical examination revealed a well developed, elderly Negro woman who was semiconscious and who responded poorly to verbal stimuli. She had obvious respiratory distress. Her pulse rate was 104 beats per minute and regular with a blood pressure of 140/80